Exam Review
- Which of the following is a characteristic of a chemical reaction?A)Change in colorB)Formation of a precipitateC)Release of gasD)Change in temperatureE)All of the above
- A client receives a new prescription for montelukast. Which information should the practical nurse (PN) include when reinforcing the client's teaching?A)The medication will prophylactically limit the inflammatory response to allergensB)Montelukast will increase the production of mucus in the lungsC)The medication will contract the smooth muscles located in the respiratory tractD)Montelukast will help repair damaged tissue in the base of the lungs
- Which client information should the practical nurse (PN) obtain prior to preparing a dose of the influenza vaccine?A)Immune statusB)AgeC)Food allergiesD)Gender
- A client reports confusion and blurred vision after receiving a dose of glipizide. Which action should the practical nurse (PN) implement?A)Perform a neurological examB)Administer glucagon intramuscularlyC)Measure the client’s vital signsD)Obtain a fingerstick blood glucose
Exam Review
- A client is admitted with bipolar disorder and lithium carbonate is prescribed. Before administering the daily dose, the practical nurse (PN) plans to monitor the client’s serum lithium levels. Which physiologic action necessitates frequent monitoring of serum lithium levels?A)Serum levels reflect client compliance and support behavior changesB)Sodium influences a narrow margin between therapeutic and toxic levelsC)Myelosuppression and agranulocytosis are common side effectsD)Foods containing tyramine influence the drug’s metabolism
- The practical nurse (PN) applies a preparation with keratolytic properties to both legs of a client with psoriasis. Which finding indicates that the desired effect has been achieved?A)Scaly areas of the skin appear softer with less peelingB)No purulent drainage present from lesions on the legsC)Affected areas are free of localized redness and swellingD)Full range of motion without pain of lower extremity joints
- Which symptom reported by a client alerts the practical nurse (PN) to withhold a scheduled dose of hydrochlorothiazide and notify the healthcare provider?A)PalpitationsB)NervousnessC)NauseaD)Anorexia
- An older adult client is receiving digoxin 0.25 mg PO every day, furosemide 40 mg PO twice a day, and potassium chloride 20 mEq PO twice a day. The client remarks, “What a lovely yellow uniform you are wearing today.” The practical nurse (PN) is wearing white. Which action should the PN implement?A)Evaluate the client for digitalis glycoside side effectsB)Withhold the furosemide and force fluidsC)Assume the client is joking and give the medicationsD)Give the client additional potassium-rich foods
Exam Review
- A client receives a prescription for itraconazole. Which information provided by the client indicates to the practical nurse (PN) additional instruction is needed?A)Avoid consuming grapefruit juiceB)Take the medication with antacidsC)Monitor for changes in stool colorD)Report any difficulty with breathing
- The practical nurse (PN) is caring for a client with deep vein thrombosis (DVT) who is receiving a prescription for rivaroxaban. Which assessment finding should the PN associate as an adverse effect of this medication and report immediately?A)Appearance of bruising in arms and legsB)Genital itching and burning with dischargeC)Diminished ability to taste and smell foodD)Hard, dry stools that are difficult to pass
- The practical nurse (PN) is administering the 0900 medications to a client who was admitted during the night. Which client statement indicates that the PN should further assess the prescription?A)“It costs a lot of money to buy all of these pills”B)“I get so tired of taking pills every day”C)“At home I take my pills at 8:00 am”D)“This is a new pill I have never taken before”
- A client with a history of anaphylactic reaction to penicillin receives a prescription for cephalexin 500 mg by mouth twice daily. Which action should the practical nurse (PN) take?A)Contact the healthcare providerB)Monitor the client for a rash or hivesC)Give with prescribed antihistamineD)Administer the medication as prescribed
Exam Review
- The practical nurse (PN) administers filgrastim subcutaneous to a client with neutropenia. The client becomes troubled with bone pain. Which action should the PN take?A)Reassure the client that neutropenia often causes bone painB)Prepare a variance report about the onset of pain after injectionC)Plan to administer the next dose at an alternate injection siteD)Offer to administer a prescribed PRN analgesic to the client
- The practical nurse (PN) is caring for a client who has been taking ibuprofen for arthritic pain. Which action should the PN include in the client’s plan of care (POC)?A)Observe for signs of gastrointestinal (GI) bleedingB)Monitor the blood pressure frequentlyC)Give the medication on an empty stomachD)Encourage sunblock when outside
- The practical nurse (PN) is checking the insulin dose drawn up by another PN and notes that the amount of insulin is 2 units more than the amount indicated for the glucose level written on the client’s medication record. Which action should the PN take?A)Suggest that the other PN provide a small snack after administering the dose of insulin drawn upB)Instruct the other PN to obtain a repeat glucose level before administering the insulinC)Advise the other PN that the dose of insulin drawn up needs to be reduced by two unitsD)Remind the other PN to record the discrepancy between the dose on hand and the desired dose
- The charge nurse asks the practical nurse (PN) to administer diphenhydramine 25 mg IM to a client prior to infusing a blood transfusion. Which explanation should the PN offer the client about the purpose of this drug?A)Facilitate rapid infusion of the transfusionB)Inhibit the antigen-antibody reactionC)Promote relaxation of the client during the blood transfusionD)Minimize symptoms related to any allergic reaction
Exam Review
- The practical nurse (PN) is caring for a client with costochondritis who is now experiencing increased discomfort in breathing. The client receives a prescription for meloxicam. Which intervention should the PN include in the client’s POC?A)Ensure peak and trough serum levels are collected with the third medication doseB)Reassess the client’s pain 30 minutes after medication administrationC)Observe the client daily for involuntary movements of the lips and tongueD)Initiate strict intake and output measurements and record every shift
- A client receives a prescription for intravenous (IV) famotidine. Which finding indicates to the practical nurse (PN) the medication is effective?A)Reduced epigastric painB)Loss of 3 pounds (1.36 kg) in a monthC)Decreased nighttime awakeningsD)Positive stool antigen test
- Sublingual nitroglycerin is prescribed PRN for an older adult female client with a history of chest pain. The client shows the practical nurse (PN) a plastic pill box that she purchased so the medication can always be readily available in her purse. Which action should the PN take?A)Observe the client’s ability to easily and quickly open the pill boxB)Explain the need to store the medication in the original containerC)Remind the client to obtain a fresh supply of pills every 30 daysD)Assist in clearly labeling the pill container with directions for use
- After administering the client’s 0730 prescribed dose of regular insulin per a sliding scale, which action by the practical nurse (PN) has the highest priority?A)Instruct the unlicensed assistive personnel (UAP) to take the client a breakfast trayB)Observe the client for pallor, diaphoresis, or fatigueC)Measure the client’s vital signs and oxygen saturationD)Notify the charge nurse of the dose of insulin administered
Exam Review
- A client is receiving diazepam IV, a benzodiazepine anticonvulsant, for status epilepticus. Which intervention is most important for the practical nurse (PN) to implement?A)Record hourly blood pressures for the next 4 hoursB)Measure hourly urinary output for the next 8 hoursC)Monitor the client’s respiratory rate and effortD)Observe the client’s eyes for deviation to the side
- The practical nurse (PN) is discharging a client who had an anaphylactic reaction following administration of ampicillin. Which instruction is most important for the PN to provide this client?A)Tell the client to take medications with food to decrease the possibility of future reactionsB)Instruct the client to wear a medic alert bracelet so penicillin will not be given againC)Tell the client to keep epinephrine on hand for self-administration in case a reaction occurs againD)Inform the client that it is essential to take all of the prescribed ampicillin
- The practical nurse (PN) is providing discharge instructions to a client who had a partial thyroidectomy. When explaining the actions of the prescribed thyroid supplement levothyroxine sodium, which parameter should the PN tell the client is most important to monitor for potential side effects?A)AppetiteB)Sleep logC)Heart rateD)Daily weights
- The practical nurse (PN) is reinforcing information with a client who has been diagnosed with human immunodeficiency virus (HIV) about the antiretroviral medication regimen. Which client statement should the PN recognize as requiring an additional review of the information?A)An HIV infection is not cured by the antiretroviral regimenB)The medications can decrease acquired immunodeficiency syndrome (AIDS)-related complicationsC)The viral load can be decreased to an undetectable levelD)Antiretroviral medication prevents the transmission of the virus